Jan 8, 2001
Could AZT be a contributing factor to the onset of AIDS? Isn't AZT a very toxic drug used originally for chemotherapy? It seems to me that AZT would kill human cells which is the opposite of what is needed. Thanks for your time.
| Response from Dr. Pavia
It sounds like you have been hearing some very old bits of information and misinformation. It is very clear to hundreds of leading researchers that AZT is not part of the cause of AIDS. A document summarizing much of this was prepared to deal with this and is called the Durban declaration.
AZT is not without toxicities. Neither is any other drug or herb with significant medical benefit. The vast majority of drugs and medicinal herbs are toxic if you give enough. What matters is how toxic and at what dose.
AZT was initially evaluated for a possible role against cancer, at enormously higher doses than used today. It was not very effective. Early studies with AZT for HIV used doses of 2400 mg/day, which was quite toxic, in that it caused a lot of headaches, fatigue, nausea, muscle aches and anemia. The current dose is one quarter of the original dose, or 600 mg/day. Side effects still do occur, most often headache, mild stomach upset, and fatigue. These generally get better with time.
Having said all of that, AZT and many of the other antiretrovirals are not ideal drugs. Patients taking them may have side effects, either in the short term or after years. These can be severe for some people. We need to continue to make drugs which are easier to take. However, having watched the "side effects" of untreated HIV infection for many years, I can tell you that the disease is a lot worse than the treatments, however imperfect they may be.
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.